Follow
Share

My Mom's Dr. just prescribed Trazadone 25 mg. after I told him today that for the past three or more weeks she's been up in the wee hours of the morning, and thinking it's time to get up. I'm talking like 1AM, then 2AM, then 3AM, etc etc. She calls for me at the end of my hallway, thus awakening both my husband and me. Then when I get up and escort her back to bed, she says she's very sorry for awakening us, and she doesn't know why she thought it was time to get up, and then does it again in an hour!!!! I'm so exhausted I can barely think straight. AND, she doesn't take any naps during the day either. My husband started wearing ear plugs. I won't, because I would want to hear if she needed me for an emergency or if she fell. What about this Trazadone? It's not one that I've heard any of you mentioning. I don't want to give her something that will make her all woozy, and possibly cause a fall. On the other hand, HELP! I need sleep!! And so does she. (She's seeing people, etc. I'm thinking sleep deprivation.) Thanks for RSVP ASAP.

This question has been closed for answers. Ask a New Question.
Hi jhess, and thank you for that comment. I am so sad, as well, watching my Mom's decline, which seems to have really accelerated lately. I did try her on the Trazadone...50mg was the prescription. (the Dr. told me it'd be 25mg. so I just gave her one pill as written on the bottle label instructions, failing to see that it was 50 mg, not 25mg.) Anyway, she did sleep better that first night. She went to bed at 9PM and didn't awaken me until 5AM. However, that next morning she was really out of it. She was hallucinating, and seemed extremely agitated, and it didn't get better as the day proceeded. I saw that many of those symptoms were listed as possible Trazodone side effects, so I immediately suspected that as the culprit. When I checked w/ the Dr. I was told to reduce the amount to 25mg the next night. I followed that instruction, and she was just as out of it the next day w/ the same behavior. I contacted the Dr. again, and requested that they do a UA to rule out an infection, which they agreed to. The test came back positive, and they immediately put her on an antibiotic, and said to stop the Traz. So, now....two days into the antibiotics, she is still not herself. Last night she got me up starting at 2AM, and continuing all through the night every hour until 6AM. Then, as you said happens with your Dad, when I ask her if she's not tired as we were BOTH up all night, she replies, "Oh no. I'm fine. I wasn't up all night." Arrrghhh!! We are seeing her Dr. on Friday. I'm hoping for something, ANYTHING, to help with this latest problem, as I certainly can't keep up the non sleeping regime. And she takes no naps during the day. She goes to bed, exhausted at 8:30, but then awakens fresh as a daisy at 2AM. I don't turn my light out until 11:30 since those evening hours when she's finally asleep, are the only hours I get to do my own things....read, watch a show on TV, talk w/ husband without being interrupted, etc. so I'm not about to let her sleeping schedule dictate mine. What to do, what to do? I love her dearly and am very reluctant to think of giving up and placing her in a Memory Care. I'm afraid she'd be confused and frightened beyond belief. I hope and pray your father settles down, and isn't agitated, anxious, confused for long, and is able to get a peaceful night's sleep. I assume he lived with you up until recently when he went to the Nursing Home? How did it come about that he went there? Did he have a fall, or was it just time because of his failing cognitive skills? Thanks very much again for responding to me. Braida
Helpful Answer (1)
Report

If your dad is groggy the next day the dose may need to be adjusted.

I took Trazadone about 100 years ago and I never had an issue with it.
Helpful Answer (1)
Report

my father spent his first day in a nursing facility two days ago, after a long meeting with staff and doctor and his evaluation, he was prescribed 25 mg to help with sleep.He has had worsening dementia symptoms for over a year, with a recent setback that has him wheelchair bound. He however has been wobbly and falling for almost two years using a walker. He has had memory issues that progressed into cognitive abilities, time issues, anxiety. I spent months awake nights 24/7 listening for him popping up every 5 minutes to every hour, thinking he needs to get up. Prior to it getting to this point, over a year ago he had nights where my mother would find him at the kitchen table, dressed drinking coffee in the middle of the night, not realizing the time. He was having severe anxiety the first evening in the nursing home, confused and unable to understand why he was there etc, he was given the 25 mg of trazadone, there were no incidents for the night but no way to tell if he slept and wasnt suffering from that every few minutes to every hour pop ups. I have read that this anxiety/depression drug is often used off label for the elderly for sleep. I noticed when seeing him midmorning the next day that he was particularly groggy, but too soon to tell if this was residual effects from that medication or just the nods off ive noticed off late that I can barely get him out of. I read about sundowning in dementia patients, also sounds like the insomnia and confusion at night. My dad too, wouldnt remember even staying up all night, as I was stumbling getting up with him in the morning, Id say are you tired from not sleeping, hed say well I slept fairly well. I am anxious to know if he will improve with this medication and get more sleep. Its the saddest thing Ive ever gone through watching his declining health, and this sleep deprivation for months:( so I am praying its helping him sleep peacefully, and will help your mom also.
Helpful Answer (0)
Report

As I understand it, trazadone is an anti-depressant but when used at the dose that is effective for that it makes most people sleepy. So at a very low dose it can help with sleep issues. My psychiatrist prescribed it for me, and it truly did help me sleep. Unfortunately after a few weeks my vision became blurred. I called the pharmacist who had not heard of that as a side effect but he looked it up and confirmed that it certainly could be from that drug. My vision cleared up when I stopped it. I've known two other people whose doctors prescribed it and who had no problems with it.

All drugs have possible side effects. It can be kind of scary to start new drugs. But sleep disruption is kind of scary, too. If I were you, I'd try it for Mom since her doctor recommends it, but that is just a lay person's opinion. Watch carefully for side effects (as you would with any medication.)

My mother spends one long weekend a month with me, and had been getting up multiple times a night. I'd hear her on the baby monitor and go meet her in the hall. She'd say, "What time is it?" I'd answer, "It is 3:30 in the morning, Ma." Her response was always, "Oh! Then I am going back to bed!" I got a clock that projects the time on the ceiling. The numbers are big and easy to see, even without her glasses. She loves it, and it has greatly reduced her getting up during the night. (It is as if she is worried about missing out on something if she doesn't get up promptly in the morning. Now she can tell when it isn't morning yet.)
Helpful Answer (3)
Report

deseryl, iz wth it iz..
Helpful Answer (0)
Report

ive taken trazadone and didnt like it at all. its a non narcotic anti depressant that docs feel comfortable in prescribing for insomnia -- but it doesnt work very well ( imo ) and will straight up choke you to death with dry mouth. it may work ok for some people, i donno. i take ambian now and contrary to the federal govts alarmist drivel, i like it a lot, puts my lights out in minutes.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.